Epilepsy medication side effects - hair loss and weight gain

Posted by D @zeljko, May 27, 2019

My son 16,5 y, recently (2 months) got epi diagnoses and started taking drugs for his therapy.
(each day: Valproic acid – Depakine, Tegretol (carbamazepinum) and Vimpat (lacosamide)).
He is experiencing:
1. Hair loss
2. Weight gain
Is there good suggestion – experience how to stop hair loss and enhance hair growth, without therapy changes?
What about weight gain? Anyhow speeding the metabolism?
I’ll be thankful for any useful advice.
Regards

Interested in more discussions like this? Go to the Epilepsy & Seizures Support Group.

Hi Christine – I watched the news and the political unrest happening in your city right now. Are you and your family okay? Safe? We have experienced so many hateful things in my country, I hope it does not reach that level where you are.

REPLY
@baa

Hi Christine – I watched the news and the political unrest happening in your city right now. Are you and your family okay? Safe? We have experienced so many hateful things in my country, I hope it does not reach that level where you are.

Jump to this post

@baa Good Evening,

Thank you for your message and worries. I and my family are ok ! Those violent protests have happened in Brasília (Brazil's capital). Here in São Paulo city ( the distance between Brasília and São Paulo is around 1000 km) all has been peaceful. All protests here were pacific, which is something I do defend. Really sad what has happened this last Sunday over there. Violence brings no good results. I always think of Gandhi!
Thank you!!!!
Santosha

REPLY
@jakedduck1

@santosha
I haven't. Thank you for the link.
All help is appreciated of course. Does this organization also cover the expensive long-term use of medications?
Stigma, discrimination and expulsion I imagine still exist. One reason because society still widely believe evil spirits cause it. Unfortunately, that belief is more common than one would think here in the United States, often perpetrated by religious institutions.
Thanks again,
Jake

Jump to this post

Hi @jakedduck1
I am sorry, I can not tell you if Medécins sans Frontières cover expensive long-term use of medications. I would have to search for this information on their website as well.
Santosha

REPLY
@santosha

@baa Good Evening,

Thank you for your message and worries. I and my family are ok ! Those violent protests have happened in Brasília (Brazil's capital). Here in São Paulo city ( the distance between Brasília and São Paulo is around 1000 km) all has been peaceful. All protests here were pacific, which is something I do defend. Really sad what has happened this last Sunday over there. Violence brings no good results. I always think of Gandhi!
Thank you!!!!
Santosha

Jump to this post

Yes Santosha, nothing would change without protest, peaceful protest. In my country we are getting ready to celebrate Martin Luther King,Jr, another man who led many in peaceful protest against injustice. He gave his life for this. And yes, Ghandhi was the example for all of us. I am relieved to hear you and yours are safe! Have a wonderful evening! Baa

REPLY

Mom,
Remember , the important thing to accomplish is being "seizure free". Yes there are certain side effects to this combination of drugs. But if you son wants to be normal (like the rest of his peers) he'll want to drive, play sports and date girls. I'll swap a few extra ponds and thinning hair if it meant being seizure free. My son is 34 and unfortunately not seizure fee. After a a few years of struggling he's becoming less sociable and awkward around other adults. Not participating in his peers social circles will lead to isolation, despair and depression. Makes you wonder which is worse the symptom or the cure?
Get your son involved in sports ie tennis, track or cross country running, it competitive and health, and has less risks than swimming and other impact sports. Ask you doctor about a drug called Finasteride, its typically used for men with BPH or an enlarged prostrate, one of the side effects is promoting hair growth. I've been taking it for years without problems and at 75 my hair is like a bear in winter. Good luck with your son, I'm always here if you need a friend to talk or cry with. James in St. Augustine Florida

REPLY
@santosha

Hi @jakedduck1
I am sorry, I can not tell you if Medécins sans Frontières cover expensive long-term use of medications. I would have to search for this information on their website as well.
Santosha

Jump to this post

Hi @jakedduck1

Yesterday, I have watched a movie called Mission: Finding happiness in troubled times with Dalai Lama and Desmond Tutu. Just marvelous!!! Desmond Tutu mentions a bit the wonderful work Medecins sand Frontières do in Africa, remembering you and your comment about them.
https://missionjoy.org/ (I have seen this movie on Netflix)
Lovely evening!

REPLY
In reply to @ariolkasosok "Okay thank you" + (show)
@ariolkasosok

Okay thank you

Jump to this post

@ariolkasosok, Hi!
I have just started to read "The Book of Joy" on which this documentary with Dalai Lama and Desmond Tutu was based. I have been enjoying it much and recommend it.
Santosha

REPLY

Hey there, sorry to hear about your son's hair loss and weight gain. I wonder how your story with your son ended up?Have you considered talking to your son's doctor about these concerns?

REPLY

Hair loss and weight gain are common side effects of epilepsy medication and can be frustrating to deal with.

REPLY
Please sign in or register to post a reply.